Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 18, NWS Grand Forks, ND

May 23, 2006Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 23, 2006, 8:05 PM CDT for Grant County, Minnesota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2006, 8:05 PM CDT (01:05 UTC)
Expired
May 23, 2006, 9:00 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Grant County, MN

The radar

The Aberdeen radar (KABR), 189 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:30 PM CDTTSTM WND GST 60Wendell, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 6:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 240105
SVRFGF
MNC051-240200-
/O.NEW.KFGF.SV.W.0018.060524T0105Z-060524T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
805 PM CDT TUE MAY 23 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 900 PM CDT

* AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE STORM WAS LOCATED 4
  MILES NORTHEAST OF HERMAN...OR 20 MILES NORTHWEST OF MORRIS...
  MOVING TO THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF BARRETT AT 815 PM CDT
  ELBOW LAKE AND 6 MILES SOUTHEAST OF WENDELL AT 825 PM CDT
  8 MILES NORTHWEST OF ERDAHL AT 830 PM CDT
  ASHBY AT 840 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4578 9624 4577 9580 4610 9579 4609 9623

$$

DK
3 follow-up statements
000 
WWUS53 KFGF 240121
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
821 PM CDT TUE MAY 23 2006

MNC051-240200-
/O.CON.KFGF.SV.W.0018.000000T0000Z-060524T0200Z/
GRANT MN-
821 PM CDT TUE MAY 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR GRANT COUNTY...

AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE STORM WAS LOCATED 4 MILES
NORTHWEST OF BARRETT...OR 24 MILES SOUTH OF FERGUS FALLS...MOVING TO
THE NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ERDAHL BY 830 PM CDT
  ASHBY BY 840 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4578 9624 4577 9580 4610 9579 4609 9623

$$
DK
000 
WWUS53 KFGF 240141
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
840 PM CDT TUE MAY 23 2006

MNC051-240200-
/O.CON.KFGF.SV.W.0018.000000T0000Z-060524T0200Z/
GRANT MN-
840 PM CDT TUE MAY 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR GRANT COUNTY...

AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE STORM WAS LOCATED 3 MILES
NORTH OF ERDAHL...OR 20 MILES SOUTHEAST OF FERGUS FALLS...MOVING TO 
THE NORTHEAST AT 30 MPH. ADDITIONAL THUNDERSTORMS CONTINUE TO 
DEVELOP ACROSS GRANT COUNTIES...AND ANY OF THESE ARE CAPABLE OF 
PRODUCING WIND GUSTS TO 70 MPH THROUGH 900 PM CDT.

SPOTTERS IN WENDELL REPORTED ESTIMATED WIND GUSTS OF 60 MPH AT 830 
PM CDT.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4578 9624 4577 9580 4610 9579 4609 9623

$$
DK
000 
WWUS53 KFGF 240157
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
857 PM CDT TUE MAY 23 2006

MNC051-240207-
/O.EXP.KFGF.SV.W.0018.000000T0000Z-060524T0200Z/
GRANT MN-
857 PM CDT TUE MAY 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR GRANT COUNTY WILL EXPIRE AT
900 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 900 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4578 9624 4577 9580 4610 9579 4609 9623

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:55 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, May 23, 1:55 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
155 PM CDT TUE MAY 23 2006

.CURRENT OBSERVATIONAL OVERVIEW...
18Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER EXTREME EASTERN MONTANA
WITH INVERTED TROUGH AXIS NW/SE ORIENTATED TO SOUTHERN SASK PROVINCE.
BEST PRESSURE FALLS DOWNSTREAM OF FEATURE WERE SITUATED ACROSS SOUTH
CENTRAL NORTH DAKOTA SUGGESTING LOW CENTER SHOULD SLOWLY DROP TO THE
SOUTHEAST THIS AFTERNOON/EVENING. LATEST WATER VAPOR IMAGERY SHOWED
NEGATIVELY TILTED 500MB TROUGH OVER NORTHEAST WYOMING WITH RESULTANT
DOWNSTREAM UPPER LEVEL RIDGING FROM WESTERN IOWA INTO SASK PROVINCE.
EXAMINATION OF KMVX RADAR TRENDS INDICATED RESIDUAL CONVECTION THAT
HAD BEEN OVER CAVALIER AND PEMBINA COUNTIES HAS WEAKENED AS IT HAS
EXITED INTO MANITOBA PROVINCE.

.SHORT TERM (TONIGHT-FRIDAY)...
MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE POTENTIAL WITH RESPECT
TO THUNDER INTENSITY/AREAL COVERAGE DURING THE NEXT 24 HOURS. MODERATE
INSTABILITY/HIGH PWATS IN PLACE OVER CWFA READY TO FUEL ANY STORMS THAT
DEVELOP THIS AFTERNOON/NIGHT. FLY IN OINTMENT IS TRIGGER MECHANISM TO
GET STORMS ORGANIZED IN NATURE. ONE OF THE MAIN INHIBITING FACTORS IS
LACK OF DEEP LAYERED SHEAR I.E. 0-6KM LESS THAN 10 KTS. COUPLE THIS
WITH LACK OF UPPER LEVEL SUPPORT NIL JET/BEST PIVA REMAINING WEST
OF CWFA POINTS TO ONLY LOW POP THREAT JUSTIFIED TONIGHT. HAVE USED
NAM SOLUTION WITH MODEL INITIALIZING BEST WITH RESPECT TO 18Z SFC
AND UPPER LEVEL FEATURES. AS LOW AND ATTENDENT TROUGH SWING THROUGH
CWFA LATE TONIGHT/WEDNESDAY POP THREAT INCREASES ACROSS CWFA. AT
THE TIME HOWEVER BEST INSTABILITY WEAKENS SIGNIFICANTLY ALONG WITH
SHIFTING EAST INTO MINNESOTA. AS REGION GETS ONTO BACKSIDE OF LOW
ON WEDNESDAY DEFORMATION ZONE INDUCED SHOWERS/THUNDERSTORMS GET
GOING INITIALLY IN THE DEVILS LAKE BASIN ON WEDNESDAY AND THEN
THE REMAINDER OF CWFA WEDNESDAY AFTERNOON/NIGHT. TIGHT NORTHERLY
PRESSURE GRADIENT SHOULD RESULT IN BREEZY CONDITIONS WEDNESDAY
AFTERNOON/NIGHT. AFTER A VERY WARM DAY TODAY EXPECT MERCURY TO
DROP BACK TOWARD MORE SEASONABLE NORMS FOR LATE MAY FOR WEDNESDAY
THROUGH FRIDAY.

.LONG TERM (SAT-TUE)...
KIND OF A TRICKY FORECAST IN THE LONG TERM PERIOD. INHERITED
FORECAST HAS QUITE A FEW DAYS WITH PCPN MENTIONED. PATTERN LOOKS
FAVORABLE FOR PCPN SOMEWHERE...IT ALL DEPENDS ON WHERE THE RIDGE
SETS UP WITH THE WARMER 700MB TEMPS. AT THIS POINT IT LOOKS LIKE A
CAP SHOULD HOLD FOR MOST OF THE AREA FOR THE WEEKEND. 500MB PATTERN
LOOKS GOOD FOR RIDGE RIDERS...WITH TROUGH IN THE WEST AND SOUTHWEST
FLOW ACROSS THE MID PART OF THE COUNTRY. WILL LIMIT PCPN CHANCES TO
THE KDVL REGION AND THE NORTHERN RED RIVER VALLEY INITIALLY (SAT/
SAT NIGHT)...AND THEN SPREAD LOW CHANCES EAST ON SUN. 12Z GFS HINTS
AT A SLOW MOVING FRONT FINALLY PUSHING THRU THE FA BY 00Z MON. THIS
COULD BRING AN END TO THE PCPN CHANCES...BUT WILL KEEP SOME PCPN
MENTIONED THRU MON NIGHT UNTIL SOME BETTER CONTINUITY TAKES SHAPE.
TEMPS WARM FOR THE WEEKEND WITH A BIT OF A DROP FOR EARLY NEXT WEEK.

&&

.AVIATION...
A LOT OF UNCERTAINTY WITH TSTM CHANCES TONIGHT INTO THE FIRST PART
OF TUE. BEST FORCING FOR TSTMS TONIGHT SHOULD BE SOUTH AND WEST OF
THE FA. KFAR MAY SEE A CHANCE BY MID EVENING...BUT WILL KEEP THUNDER
OUT OF KGFK/KBJI TONIGHT. CHANCES LOOK BETTER FOR RAIN/TSTMS ON WED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG/GODON
Hazardous weather outlook, May 23, 6:03 AM CDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
603 AM CDT TUE MAY 23 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
603 AM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE MOST
LIKELY TIME OF OCCURRENCE WILL BE DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS. HOWEVER...STORMS MAY OCCUR AT ANY TIME.
ISOLATED SEVERE HAIL AND WIND WILL BE POSSIBLE...ALONG WITH
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY INTO WEDNESDAY
NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE.

PERIODIC THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

TG

In the hours before

Local storm report, May 23, 6:03 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
603 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     3 E BARRETT             45.91N 95.83W
05/23/2006                   GRANT              MN   LAW ENFORCEMENT

            3 TREES DOWN AROUND 18 INCHES IN DIAMETER

&&

DKELLENB
Local storm report, May 23, 7:07 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
707 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     PHELPS                  46.38N 95.82W
05/23/2006  E60 MPH          OTTER TAIL         MN   TRAINED SPOTTER

            WIND ESTIMATED AT LEAST 60MPH WITH LARGE SHELF CLOUD

&&

JKAISER

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.